Tornadoes · United States · Nebraska · 2024
EF1 tornado, Minden to Norman, Nebraska, July 6, 2024
From Minden to Norman, this EF1 tornado ran 4.3 miles across Kearney County on July 6, 2024, touching down at 4:03 PM CDT and reaching 50 yards wide. It killed nobody, and did $750,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 6, 2024
- Touchdown
- 4:03 PM CDT (21:03 UTC)
- Lifted
- 4:09 PM CDT (21:09 UTC)
- On the ground
- 6 minutes
- Path length
- 4.3 miles (6.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- County
- Kearney County
- Touchdown point
- 40.488, -98.840
- Lift-off point
- 40.463, -98.766
- Record number
- 2407061503-01
The damage survey
67 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Large fertilizer tanks shifted E to onto nearby road
- Wood pole broken in three. Nearby pivots unaffected so lowered to lowest possible estimated wind speed for this DoD.
- Only minor tree damage at this location
- Grain bin tossed over 500 yards to the SE. lines up with pivot and power line damage to the NW.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A broad, upper trough was over most of the country, including Nebraska. An upper disturbance passed over the central Plains which created enhanced lift. CAPE values of around 2,000 J/kg, wind shear of around 40 to 50 knots, and mid-level lapse rates of 7 to 8 degrees C/km were over south-central Nebraska. Temperatures were mostly in the 70s to lower 80s. These conditions resulted in an atmosphere that was conducive for severe storm development.||Thunderstorms had already developed to the northwest of the area during the early to mid-morning hours and moved over central Nebraska during the late morning hours. Additional storms developed to the west and northwest of the area during the late morning hours. These storms moved eastward and one storm began impacting Dawson County with hail up to the size of tennis balls just after 12 PM CDT. This storm continued moving east southeast through the afternoon with other storms moving in behind the original storm. The largest hail of the day was baseball sized and fell in Phelps County after 2 PM CDT. Additional hail impacted Dawson, Gosper, Buffalo, Phelps, Kearney, Franklin, Webster, and Fillmore Counties. These storms produced 5 tornadoes which impacted Kearney, Adams, Clay, and Fillmore Counties. The first two tornadoes impacted Kearney County and were both rated EF1. The third and fourth tornadoes impacted Adams County and were both rated EF0. The fifth tornado first touched down in Clay County then moved into Fillmore County and was rated an EF1. Severe wind gusts were also reported with these storms with the strongest winds estimated near 80 mph in Kearney and Adams Counties. The storm reports ended just before 6 PM CDT as the storms moved east of the area.
This tornado touched down in the area of the golf course, then moved southeast through the northeast part of town, just south of the airport. The ground circulation was likely small and somewhat disorganized at this stage, as most of the damage in town was to trees. The tornado grew in intensity on the northeast outskirts of town, where a couple metal buildings sustained roof and overhead door damage. The tornado appeared to track along the highway northeast of town before crossing into a corn field and overturning pivots. Based on storm chaser video, this is where the condensation funnel was largest and most obvious. The end of the track between 33 Road and 34 Road was confirmed by drone video submitted to the NWS. The estimated peak wind gust of 90 MPH and EF1 rating is based on the tree damage at the golf course and the damage to the metal buildings on the edge of town. The tornado width of 200 yards is estimated based on observed damage and storm chaser video. Extensive tree damage was noted further south across Minden, and appears to be the result of an intense rear flank downdraft surge of straight-line wind.
A small tornado touched down near a farmstead northwest of Norman and caused large tree limbs to fall onto a house. The tornado continued southeast where it snapped four power poles along K Road, overturned pivots, and carried a small brain bin over 500 yards from its original location. The tornado continued southeast and produced a few locations of minor damage before lifting prior to crossing 42 Road southeast of Norman. The peak wind gust was estimated to be 100 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jul 6, 12:42 PM CDT, 3 hours 21 minutes earlier. Its key messages:
- Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
- Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
- High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1242 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds. - Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time. - High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s. && .DISCUSSION... Issued at 411 AM CDT Sat Jul 6 2024 Today and tonight... A broad, upper trough is over most of the country with an upper ridge over the West Coast. Clear to mostly clear skies are across south central and central Nebraska and north central Kansas with temperatures in the 50s and 60s. Winds are generally light and variable. An upper disturbance will pass over the central Plains today, and this will create enhanced lift over the area. Fairly high CAPE, wind shear, and mid-level lapse rates will be over the area this afternoon which will contribute to possible severe thunderstorms. Most of the forecast area is in a slight risk for severe storms with the rest of the area in a marginal risk. The main timing for severe storms appears to be this afternoon into this evening. Some storms may develop (up to around a 40% chance) this morning across mainly areas along and north of I-80, but these storms are not expected to be severe. The main threats with the strongest storms today will be large hail and damaging winds. Additional showers and storms may develop (up to around a 35% chance) tonight but are not expected to be severe. There is some uncertainty in regards to high temperatures this afternoon due to possible morning and early afternoon convection. Generally expect high temperatures today to range from the upper 70s to mid 90s. Temperatures across north central Kansas and portions of south central Nebraska will have the potential to heat up due to a surface trough in place. Low temperatures tonight are expected to be in the 50s and 60s. Sunday through Monday night... Another upper level disturbance will move over the area on Sunday along with a cold front. This will lead to continued rain and storm chances (up to around 65%) during the day on Sunday. Severe weather is generally not expected on Sunday with much lower instability and wind shear. Temperatures will be cooler with highs mostly in the 70s. Temperatures Sunday night will also be cooler with lows mainly in the 50s with clearing skies and light northerly winds. The upper trough will still be over the region on Monday but no precipitation is expected. Light northerly winds will be present on Monday with highs in the lower to mid 80s. Low temperatures Monday night will range from the mid 50s to lower 60s. Tuesday through Friday night... South central and central Nebraska and north central Kansas will be on the backside of the upper trough on Tuesday. An upper ridge will be building over the western part of the country. Temperatures on Tuesday are expected to warm up into the mid 80s to lower 90s. Low temperatures Tuesday night will be in the upper 50s to mid 60s. Rain and storm chances (15% to 20%) return to parts of the area on Wednesday as an upper disturbance moves overhead. Temperatures on Wednesday will be similar or slightly cooler than the previous day. Low temperatures Wednesday night will be similar to the previous night. Temperatures are expected to continue heating up Thursday and Friday with highs reaching the mid 80s to mid 90s on Friday. This will be a result of an upper ridge to the west having more impact across the area. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1234 PM CDT Sat Jul 6 2024 For KGRI/KEAR Airports: Showers and thunderstorms moving across the area will impact the TAF sites this afternoon. The most likely timeframe for KEAR will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at KGRI. Some of these thunderstorms are expected to produce hail to the size of golf balls and potentially brief gusts of over 60 mph. There may be brief visibility reductions in heavy rain as well. CIGS are expected to remain VFR through the evening with bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly toward the end of the period Sunday morning. Wind direction will be pretty variable through the period, but generally easterly through this evening (other than near thunderstorms where winds will be erratic and gusty). Winds will become light and variable overnight, then northerly mid- to late Sunday morning. Outside of thunderstorm impacts, winds are expected to be 8 kts or less through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 201 PM CDT Sat Jul 6 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 201 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms have developed and will move across the outlook area this afternoon into this evening. Hail up to the size of golf balls and wind gusts in excess of 60 mph will be possible. An isolated tornado or two will also be possible. A severe thunderstorm watch is in effect for the majority of the outlook area until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday into Sunday night and again Wednesday into Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 6, 3:26 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
326 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Gst 5 NNW Holdrege 40.50N 99.42W
07/06/2024 M66 MPH Phelps NE Mesonet
&&
KSLocal storm report, Jul 6, 3:32 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
332 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail Minden 40.50N 98.95W
07/06/2024 M1.00 Inch Kearney NE Public
Delayed report sent via social media.
&&Local storm report, Jul 6, 3:38 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
338 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Hail 2 NW Axtell 40.51N 99.14W
07/06/2024 M1.75 Inch Kearney NE Public
Report from mPING: Golf Ball (1.75 in.).
&&
KSLocal storm report, Jul 6, 3:51 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
351 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Tstm Wnd Gst 4 WSW Minden 40.49N 99.02W
07/06/2024 M72 MPH Kearney NE Mesonet
Personal weather station reported a 72MPH
wind gust.
&&Local storm report, Jul 6, 3:56 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
356 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Funk 40.46N 99.25W
07/06/2024 E0.75 Inch Phelps NE Public
Report from mPING: Dime (0.75 in.).
&&
KSLocal storm report, Jul 6, 3:59 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
359 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tornado 1 NE Minden 40.51N 98.93W
07/06/2024 Kearney NE Trained Spotter
A spotter confirmed a tornado 1 mile north
and east of Minden. Report of tree damage.
&&
KSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
9.1 hours before the tornado, 168 km from the path. July 6, 2024.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -141 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Kearney Municipal (EAR), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the touchdown began at 20:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 6, 2024
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 2:02 PM CDT | Unrated | Rawlins, KS | 3.3 | 75 | |||
| July 6 | 3:48 PM CDT | EF1 | Kearney, NE | 1.1 | 200 | $500,000 | ||
| July 6 | 4:36 PM CDT | EF0 | Adams, NE | 2.4 | 50 | $50,000 | ||
| July 6 | 4:52 PM CDT | EF0 | Adams, NE | 0.3 | 100 | $100,000 | ||
| July 6 | 5:06 PM CDT | EF1 | Mountrail, ND | 1.2 | 75 | $40,000 | ||
| July 6 | 5:32 PM CDT | EF1 | Clay, NE | 1.9 | 400 | $125,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.